Authors

Volker Mehrmann, Paul M. Van Dooren

Abstract

We construct optimally robust port-Hamiltonian realizations of a given rational transfer function that represents a passive system. We show that the realization with a maximal passivity radius is a normalized port-Hamiltonian one. Its computation is linked to a particular solution of a linear matrix inequality that defines passivity of the transfer function, and we provide an algorithm to construct this optimal solution. We also consider the problem of finding the nearest passive system to a given non-passive one and provide a simple but suboptimal solution.

Citation

  • Journal: SIAM Journal on Matrix Analysis and Applications
  • Year: 2020
  • Volume: 41
  • Issue: 1
  • Pages: 134–151
  • Publisher: Society for Industrial & Applied Mathematics (SIAM)
  • DOI: 10.1137/19m1259092

BibTeX

@article{Mehrmann_2020,
  title={{Optimal Robustness of Port-Hamiltonian Systems}},
  volume={41},
  ISSN={1095-7162},
  DOI={10.1137/19m1259092},
  number={1},
  journal={SIAM Journal on Matrix Analysis and Applications},
  publisher={Society for Industrial & Applied Mathematics (SIAM)},
  author={Mehrmann, Volker and Van Dooren, Paul M.},
  year={2020},
  pages={134--151}
}

Download the bib file

References

  • Alam, R., Bora, S., Karow, M., Mehrmann, V. & Moro, J. Perturbation Theory for Hamiltonian Matrices and the Distance to Bounded-Realness. SIAM Journal on Matrix Analysis and Applications vol. 32 484–514 (2011) – 10.1137/10079464x
  • Aliyev, N., Benner, P., Mengi, E., Schwerdtner, P. & Voigt, M. Large-Scale Computation of $\mathcal{L}_\infty$-Norms by a Greedy Subspace Method. SIAM Journal on Matrix Analysis and Applications vol. 38 1496–1516 (2017) – 10.1137/16m1086200
  • Beattie, C. A., Mehrmann, V. & Van Dooren, P. Robust port-Hamiltonian representations of passive systems. Automatica vol. 100 182–186 (2019)10.1016/j.automatica.2018.11.013
  • Benner P., Cham (2015)
  • Boyd, S. & Balakrishnan, V. A regularity result for the singular values of a transfer matrix and a quadratically convergent algorithm for computing its L∞-norm. Systems & Control Letters vol. 15 1–7 (1990) – 10.1016/0167-6911(90)90037-u
  • Brull, T. & Schroder, C. Dissipativity Enforcement via Perturbation of Para-Hermitian Pencils. IEEE Transactions on Circuits and Systems I: Regular Papers vol. 60 164–177 (2013) – 10.1109/tcsi.2012.2215731
  • Coelho C., New Orleans (1999)
  • Freiling, G., Mehrmann, V. & Xu, H. Existence, Uniqueness, and Parametrization of Lagrangian Invariant Subspaces. SIAM Journal on Matrix Analysis and Applications vol. 23 1045–1069 (2002) – 10.1137/s0895479800377228
  • Freund, R. W. & Jarre, F. An extension of the positive real lemma to descriptor systems. Optimization Methods and Software vol. 19 69–87 (2004) – 10.1080/10556780410001654232
  • Gillis, N., Mehrmann, V. & Sharma, P. Computing the nearest stable matrix pairs. Numerical Linear Algebra with Applications vol. 25 (2018) – 10.1002/nla.2153
  • Gillis, N. & Sharma, P. On computing the distance to stability for matrices using linear dissipative Hamiltonian systems. Automatica vol. 85 113–121 (2017) – 10.1016/j.automatica.2017.07.047
  • Grivet-Talocia, S. Passivity Enforcement via Perturbation of Hamiltonian Matrices. IEEE Transactions on Circuits and Systems I: Regular Papers vol. 51 1755–1769 (2004) – 10.1109/tcsi.2004.834527
  • Gustavsen, B. & Semlyen, A. Enforcing passivity for admittance matrices approximated by rational functions. IEEE Transactions on Power Systems vol. 16 97–104 (2001) – 10.1109/59.910786
  • Kalman, R. E. LYAPUNOV FUNCTIONS FOR THE PROBLEM OF LUR’E IN AUTOMATIC CONTROL. Proceedings of the National Academy of Sciences vol. 49 201–205 (1963) – 10.1073/pnas.49.2.201
  • Maddocks, J. H., Overton, M. L., Maddocks, J. H. & Overton, M. L. Stability theory for dissipatively perturbed hamiltonian systems. Communications on Pure and Applied Mathematics vol. 48 583–610 (1995) – 10.1002/cpa.3160480602
  • Mehrmann, V., Schröder, C. & Simoncini, V. An implicitly-restarted Krylov subspace method for real symmetric/skew-symmetric eigenproblems. Linear Algebra and its Applications vol. 436 4070–4087 (2012) – 10.1016/j.laa.2009.11.009
  • Orbandexivry, F.-X., Nesterov, Y. & Van Dooren, P. Nearest stable system using successive convex approximations. Automatica vol. 49 1195–1203 (2013) – 10.1016/j.automatica.2013.01.053
  • Overton M., Proceedings of CDC-ECC (2005)
  • Saraswat D., Italy (2003)
  • van der Schaft, A. & Jeltsema, D. Port-Hamiltonian Systems Theory: An Introductory Overview. Foundations and Trends® in Systems and Control vol. 1 173–378 (2014)10.1561/2600000002
  • Willems, J. Least squares stationary optimal control and the algebraic Riccati equation. IEEE Transactions on Automatic Control vol. 16 621–634 (1971) – 10.1109/tac.1971.1099831
  • Willems, J. C. Dissipative dynamical systems part I: General theory. Archive for Rational Mechanics and Analysis vol. 45 321–351 (1972) – 10.1007/bf00276493
  • Willems, J. C. Dissipative dynamical systems Part II: Linear systems with quadratic supply rates. Archive for Rational Mechanics and Analysis vol. 45 352–393 (1972) – 10.1007/bf00276494